Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 23, 2019, 9:41 PM EDT for Rensselaer County, New York; Bennington County, Vermont; Berkshire County, Massachusetts. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2019, 9:41 PM EDT (01:41 UTC)
- Expired
- May 23, 2019, 10:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkshire County, MA, Rensselaer County, NY, Bennington County, VT
The radar
The Albany radar (KENX), 66 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:29 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 23, 7:29 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 729 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will bring some isolated to scattered showers and thunderstorms to portions of the region this evening. Cool and breezy conditions will follow for Friday, with some isolated showers. After a brief period of dry weather Friday night and early Saturday, another fast moving frontal system will bring showers for late Saturday into Saturday night. Fair and warm conditions are currently expected for Sunday into Memorial Day. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 703 PM EDT...A prefrontal sfc trough is moving across the Adirondacks, and the west-central Mohawk Valley at this time with with isolated to scattered showers and a few thunderstorms. A more impressive line of showers and thunderstorms is just moving east of Lake Ontario based on the KENX and upstream radars. This line is associated with a cold front. It is high shear and low CAPE environment with MLCAPE values based on the latest RAP in the 100-250 J/kg range and MUCAPE values mainly 250-600 J/kg from ALY north and west. 0-6 km shear values increase to 40-60 kts with 0-3 km SRH values briefly rising to 250-400 (m/s)2 based on the latest 3-km between 00Z-03Z. We will have to monitor for some isolated to scattered strong to severe thunderstorms with this line for damaging winds as the main threat. The better upper jet dynamics are also arriving soon. Some retooling of the PoPs was done based on the mesoscale trends with this update. Latest near term follows with more details... Kinematics remain extremely strong this evening, and overall upper level dynamics will rapidly increase early this evening, with the approach of a cyclonically curved upper level jet, placing areas (especially from I-90 and points north) into the left exit region. So, still can not rule out some showers/low topped thunderstorms to form on the cold front, and with mid level winds of 40-60 KT, strong downward momentum could lead to strong wind gusts, even within lower topped showers (perhaps without any lightning). So, trends will need to be watched upstream across western NYS this evening. And if convection fails to form, there still could be briefly strong wind gusts as the front passes, perhaps 30-45 mph or so. After the front passes, expect breezy conditions with clearing initially, before some clouds reform across higher terrain areas before daybreak. Remaining breezy/windy, with lows mainly in the upper 40s to lower/mid 50s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Friday-Friday night, cyclonic flow and cold air aloft, along with a surface trough passing southward through the region, should favor quite a bit of cloud coverage once deeper mixing commences in the late morning through afternoon. Isolated/scattered showers and sprinkles will also be possible, especially across higher terrain areas. Gusty NW winds may reach 25-35 mph at times. Highs mainly upper 60s to lower 70s in valleys, and upper 50s to mid 60s across higher terrain. Clearing and cool for Friday night, with lows mainly in the 40s. Saturday-Saturday night, clouds rapidly increase from NW to SE Saturday morning, with some showers developing in the afternoon, especially across the SW Adirondacks and Mohawk Valley extending into the Lake George/Saratoga region. Areas south and east of Albany may remain dry until closer to sunset. Then for Saturday night, showers and a few embedded thunderstorms will be possible as a frontal system approaches from the northwest. Locally heavy downpours will be possible as PWAT's climb with 1.25-1.5 inches. Highs Saturday mainly in the lower 70s in valleys, and 60s across higher terrain. Max temps may occur during the late morning/early afternoon hours before cooling back into the 60s once showers develop. Lows Saturday night mainly in the mid 50s to around 60. Sunday, frontal system should move slowly south and east across the region, with most likely timing during the morning hours. However, there is some uncertainty whether the front slows down its south/east progression. If so, isolated to scattered showers/thunderstorms could linger into the afternoon. For now, will confine most PoPs to the morning hours. Highs mainly && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Sunday night-Monday, weak high pressure should bring fair and warm conditions, assuming aforementioned frontal system shifts far enough to our south and east. Lows Sunday night mainly in the 50s. Highs Monday should reach upper 70s to lower 80s in valleys, and lower/mid 70s across higher terrain. Monday night-Thursday, warm front looks to approach from the south and west late Monday night into Tuesday. Some form of MCS activity could affect the region during this time with a few rounds of showers and thunderstorms. The front should lift north of the region by Wednesday, before a cold front approaches from the northwest for Wednesday night into Thursday. The air south of the warm front could be quite warm to hot. For now, have indicated max temps in valley areas reaching 85-90 for Wednesday, with lows Tuesday and Wednesday nights mainly in the 50s and 60s. Cooler for Thursday, but still possibly above normal depending on the speed of the main cold front, with highs in the 70s to lower 80s. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Watching scattered to broken line of convection across central New York. Per extrapolation of these features along with mesoscale high resolution reflectivity models, the window between 00z-04z would be the potential for showers/thunderstorms with MVFR conditions. After the passage of this front, the MVFR conditions will likely stick into the Berks with a combination of MVFR/VFR ceilings the remainder of the overnight period for the Hudson Valley TAF locations. Southerly winds will average 8-13 KT with some gusts of 25-30 KT this evening. Winds will shift into the west/northwest behind the cold front, with speeds of 8-12 KT and gusts of 20-30 KT possible, especially at KALB and KPSF. Winds will be much stronger, and variable in direction in and near any thunderstorms through this evening. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: Moderate Operational Impact. Chance of SHRA. Saturday Night: High Operational Impact. Definite SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday Night: Low Operational Impact. Isolated SHRA. Memorial Day: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... ...Wind gusts 25-35 mph possible tonight into Friday... A cold front will bring some showers and thunderstorms to portions of the region this evening. Cool and breezy conditions will follow for Friday, with some isolated showers. After a brief period of dry weather Friday night and early Saturday, another fast moving frontal system will bring showers for late Saturday into Saturday night. Fair and warm conditions are currently expected for Sunday into Memorial Day. South to southwest winds will increase to 10-20 mph this evening, with gusts up to 35 mph possible. In the wake of the cold front, winds will shift into the west to northwest at 10-20 mph with gusts of 25-35 mph late tonight into Friday. && .HYDROLOGY... Showers and scattered thunderstorms will continue through this evening as a low pressure and frontal system approaches and moves across the region. Rainfall amounts of 1/4 to 1/2 an inch are expected with locally higher amounts in some thunderstorms. Some ponding of water in poor drainage, urban and low lying areas is possible. The storms will be moving quite fast so no significant hydrological impacts are expected at this time. Another round of wet weather is expected Saturday afternoon and night with another fast moving low pressure system approaches and moves across the region. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL/Wasula SHORT TERM...KL LONG TERM...KL AVIATION...KL/BGM FIRE WEATHER...KL HYDROLOGY...IAA/KL www.weather.gov/albany
Hazardous weather outlook, May 23, 5:00 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 500 PM EDT Thu May 23 2019 NYZ032-033-038>043-047>054-058>061-063>066-082>084-241100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington- 500 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for east central New York. .DAY ONE...Tonight. There is a Slight Risk of severe thunderstorms through early this evening, with the greatest risk west of the Hudson River. The main threat is for damaging winds, however hail can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms late Monday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-MAZ001-025-VTZ013>015-241100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 500 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Tonight. There is a Marginal Risk of severe thunderstorms through early this evening. The main threat is damaging winds, however hail can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms Monday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 23, 8:50 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Albany NY
850 PM EDT Thu May 23 2019
NYZ033-041>043-083-240130-
Hamilton-Northern Washington-Southeast Warren-Northern
Warren-Northern Saratoga-
850 PM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HAMILTON...WARREN...NORTHWESTERN SARATOGA AND NORTHWESTERN WASHINGTON
COUNTIES...
At 849 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Indian Lake to 10
miles southwest of Lake Pleasant. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Warrensburg, Speculator, Lake George Village, Johnsburg, Lake
Pleasant, Hague, Wells, Eagle Point Campground, Scaroon Manor Public
Campground, Bolton Landing, Moffitt Beach Campground, Rogers Rock
Campground, Lake Luzerne Campground, Chestertown, North Creek,
Sacandaga Campground, Huletts Landing, Putnam, Mount Hope and Bolton.
This includes Interstate 87 between exits 20 and 26.
A brief burst of heavy rainfall may occur with this line of showers
and thunderstorms which may cause poor drainage flooding.
LAT...LON 4380 7405 4374 7406 4381 7339 4378 7336
4339 7353 4341 7361 4337 7361 4327 7460
4382 7420 4383 7415
TIME...MOT...LOC 0049Z 269DEG 42KT 4369 7417 4336 7455
WasulaSpecial weather statement, May 23, 8:56 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Albany NY
856 PM EDT Thu May 23 2019
NYZ038-240115-
Southern Herkimer-
856 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...
At 855 PM EDT, a strong thunderstorm was located over West Winfield,
or 9 miles southwest of Ilion, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
West Winfield, Cedarville, Warren, Birmingham Corners, North
Winfield, Cullen, Cedarville Station, Youngs Crossing, McCoon
Crossing, South Columbia, Schuyler Corners, East Winfield, Woods
Corners, Chepachet, Millers Mills, Millers Mills Crossing, Hitching
Corner and Orendorf Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4288 7520 4296 7521 4290 7487 4290 7488
4284 7489 4282 7491 4291 7510 4286 7514
4286 7521
TIME...MOT...LOC 0055Z 279DEG 34KT 4291 7516
WasulaSpecial weather statement, May 23, 9:28 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Albany NY
928 PM EDT Thu May 23 2019
MAZ001-NYZ053-054-084-VTZ013-240200-
Northern Berkshire-Western Rensselaer-Eastern Rensselaer-Southern
Washington-Bennington-
928 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE...
SOUTHWESTERN WASHINGTON...CENTRAL RENSSELAER AND SOUTHWESTERN
BENNINGTON COUNTIES...
At 927 PM EDT, a strong thunderstorm was located near Mechanicville,
moving southeast at 30 mph.
Winds of 40 to 50 mph are possible with this storm.
Locations impacted include...
Troy, North Adams, Hoosick Falls, Williamstown, Pownal, Grafton,
Berlin, New Ashford, Center Brunswick, Wyantskill, Wynantskill, North
Greenbush, Brunswick, Hoosick, Lee, Pittstown, Poestenkill,
Stillwater, Schaghticoke and Valley Falls.
Brief heavy rainfall is also occurring with this storm, and may
cause localized poor drianage flooding. Do not drive your vehicle
through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4259 7314 4267 7372 4270 7370 4279 7367
4281 7366 4285 7367 4294 7365 4295 7363
4297 7363 4298 7361 4301 7360 4278 7310
TIME...MOT...LOC 0127Z 310DEG 25KT 4291 7357
WasulaSpecial weather statement, May 23, 9:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
930 PM EDT Thu May 23 2019
NYZ063>066-240200-
Eastern Dutchess-Western Ulster-Western Dutchess-Eastern Ulster-
930 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND SOUTHERN
DUTCHESS COUNTIES...
At 930 PM EDT, a strong thunderstorm was located over Bloomingburg,
or 8 miles north of Middletown, moving east at 50 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Poughkeepsie, Beacon, New Paltz, Ellenville, Pawling, Wallkill,
Plattekill, Pleasant Valley, Wappingers Falls, Highland, Fishkill,
Modena, Napanoch, Fairview, Hopewell Junction, Marlboro, Red Oaks
Mill, Myers Corner, Wingdale and Dover Plains.
This includes Interstate 87 near exit 18.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4144 7398 4145 7400 4152 7400 4159 7396
4158 7405 4160 7407 4160 7409 4162 7413
4158 7413 4159 7419 4161 7425 4163 7426
4159 7436 4165 7440 4175 7457 4176 7456
4174 7357 4153 7355 4149 7393
TIME...MOT...LOC 0130Z 266DEG 66KT 4158 7441
KSLSpecial weather statement, May 23, 9:33 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
933 PM EDT Thu May 23 2019
NYZ047-048-051-052-240230-
Eastern Albany-Schoharie-Western Schenectady-Western Albany-
933 PM EDT Thu May 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
SCHENECTADY...ALBANY AND NORTHERN SCHOHARIE COUNTIES...
At 933 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Central Bridge to Cobleskill to near
Worcester. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Albany, Cobleskill, Delmar, Guilderland, Westerlo, Ravena, Berne,
Voorheesville, Altamont, Middleburgh, Summit, Schoharie,
Richmondville, Sharon Springs, Delanson, Selkirk, Feura Bush, Central
Bridge, New Scotland and Coeymans.
This includes the following highways...
Interstate 88 between exits 20 and 23.
Interstate 90 near exit 6.
Interstate 87 between exits 21A and 23.
Interstate 787 between exits 1 and 4.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4283 7465 4281 7456 4277 7446 4278 7438
4267 7373 4262 7376 4254 7377 4246 7381
4245 7388 4259 7465 4262 7463 4265 7463
4276 7467
TIME...MOT...LOC 0133Z 281DEG 42KT 4277 7441 4267 7452 4265 7476
BGMLocal storm report, May 23, 9:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
937 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 2 ESE SARATOGA LAKE 43.02N 73.70W
05/23/2019 SARATOGA NY COUNTY OFFICIAL
TREES AND WIRES DOWN BROWN RD AND RTE 71.
&&
EVENT NUMBER ALY1902263
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:14 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery | 61 min |
| May 23, 8:17 PM EDT | Special Weather Statement | ALY | Fulton | 28 min |
| May 23, 8:42 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Rensselaer, Saratoga, Washington | 33 min |
| May 23, 8:50 PM EDT | Special Weather Statement | ALY | Warren | 40 min |
| May 23, 8:52 PM EDT | Areal Flood Advisory | ALY | Fulton | 3 hr |
| May 23, 8:56 PM EDT | Special Weather Statement | ALY | Otsego | 19 min |
| May 23, 9:12 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Montgomery, Saratoga, Schenectady | 63 min |
| May 23, 9:17 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Saratoga, Washington | 58 min |
| May 23, 9:28 PM EDT | Special Weather Statement | ALY | Rensselaer | 32 min |
| May 23, 9:30 PM EDT | Special Weather Statement | ALY | Orange | 30 min |
| May 23, 9:33 PM EDT | Special Weather Statement | ALY | Albany, Schoharie | 57 min |
| May 23, 9:56 PM EDT | Special Weather Statement | ALY | Dutchess | 34 min |
| May 23, 10:19 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 56 min |
| May 23, 10:38 PM EDT | Special Weather Statement | ALY | Columbia | 52 min |
| May 23, 10:50 PM EDT | Special Weather Statement | ALY | Columbia, Dutchess, Greene, Ulster | 40 min |
| May 23, 11:50 PM EDT | Special Weather Statement | ALY | Dutchess | 40 min |
| May 23, 10:13 PM EDT | Special Weather Statement | ALY | Windham | 32 min |
| May 23, 9:57 PM EDT | Special Weather Statement | ALY | Berkshire | 48 min |
| May 23, 10:53 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Severe Thunderstorm Warnings in Vermont, 2019Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.